Can Biotin Cause Weight Gain?

Question

Asked by Crystal Rollison

Can Biotin Cause Weight Gain?

I started taking biotin in order to have healthier hair, but over the past two months I've gained almost 20 pounds. Nothing else in my life or eating had changed, but when I started the biotin I never felt full, so I ate more. I also had tingling in my fingers. My doctor said the biotin shouldn't have caused the problem, but I am doing better now that I've stopped taking it and my appetite has returned to normal. Has anyone else had this problem?

Answer

I'm certainly not an expert in this, but I've done some research for you. You were taking a lot of biotin, but excess biotin is believed to be excreted in the urine and I couldn't find any reports of side effects from overdosing.

However, some people have unusual reactions to seemingly harmless substances. I know somebody who had a terrible reaction to vitamin B12 - he just felt worse and worse until he stopped taking at which point his health rebounded. A lot of vitamins are not well studied either - researchers just don't know the negative side effects of taking large amounts of them. So long as your weight gain and numbness are disappearing then I would just go with your gut on this: for some reason you had a bad reaction to biotin.

If you'd like more information on the link between health and the state of your hair, these articles may be helpful.